This clinical pearl requires a story. When I was a medical student on the psych consult service, we were called to see a 44-year old woman with obesity, recurrent pancreatitis, and past bilateral PEs for” increased depressive mood.” She had been admitted for an abdominal abscess; this was drained and she was now on antibiotics. When I examined her, she and a flat affect and kept on falling asleep. She apologized, saying she was tired from the pain. But her medications included:
- 5 mg valium 1XD
- 40 mg fluoxetine 1XD
- 50 mg topiramate 1XD
- 100 mg quetiapine qhs
- 100 mg trazodone qhs
- 75 mg bupropion 1XD
- 1200 mg gabapentin 2XD
- 7.5 mg oxycodone q4h for pain
Instead of realizing that she was on enough meds to tranquilize an elephant, her team attributed her new behavior to “depression.” Lesson #1 is that we often forget the CUMULATIVE effect of medications and need to prescribe responsibly.
Lesson #2 is that this woman had real cognitive impairments secondary to psychomotor slowing. There is a difference between mood and cognition in describing psychiatric disease. Even though she “looked more depressed,” she did not have a MOOD disturbance. She had a COGNITIVE impairment.
The attending on service commented that he’d done an informal survey, and out of 8 consults for “increased depression,” the diagnoses were actually Wernicke’s encephalopathy, Parkinsonian dementia, neurodegenerative disease, and motor neuron disease in someone with schizophrenia.
Lesson #3 is that just “being sick” can cause someone to seem more depressed. A benign urinary tract infection or pneumonia can “slow people down,” especially the elderly. There may be inflammatory factors at play.
After we nixed about half of her meds, we went to see her several hours later. She was much more alert, and even doing the mini-mental with a British accent.